By Gary M. White, MD
Bowel-associated dermatosis-arthritis syndrome (BADAS) is a recurrent and episodic neutrophilic dermatosis which is thought to be caused by bacterial overgrowth in the gastrointestinal tract.
Scattered erythematous macules appear initially and within 24-48 hours develop into hemorrhagic vesicopustules. Early lesions may resemble Sweets Syndrome. The lesions often occur in crops. An arthritis and for some fever is usually associated. The episode typically last 2-8 days and recurs every 1-6 weeks.
Dapsone, sulfapyridine, or low-dose prednisone may be helpful due to their antiinflammatory effects. Antibiotics such as tetracycline, minocycline, erythromycin, and metronidazole may be used. Surgery to restore the normal anatomy may need to be considered.
A 4-year-old girl presented with a several-day history of cough, congestion, intermittent fever, severe intermittent abdominal pain, and bloody stools. She had a medical history significant for ulcerative colitis. On examination, she was noted to have clusters of 2- to 7-mm hemorrhagic vesicles on her palms, knees, and soles and a tender, swollen right knee. JAAD Case Rep. 2016 May; 2(3): 272–274.
A 59-year-old woman with a history of Roux-en-Y bypass surgery 17 years prior would develop fever and a mild arthritis 1-2 days before the eruption of scattered pustules. Cultures were negative. Dermatology Online Journal 15(3)
A 29-year-old man with joint pain, fever, rash and intermittent diarrhea for about a year. Examination showed ill-defined erythematous 1 cm nodules on the extremities. The watery and soft stools occurred intermittently, with 3–4 bouts a day and 4–5 days a month. He had been diagnosed with reactive arthritis. Springerplus. 2016; 5(1): 1551.
Homepage | FAQs | Use of Images | Contact Dr. White